Drug gave man mind of a child for 24 years

Click to follow
TIGHTER CHECKS on treatment for patients with epilepsy were demanded by campaigners yesterday after it emerged that a man had spent 24 years trapped in a mental "half world" by a powerful drug prescribed for the condition.

Nick Pierce was diagnosed with epilepsy and prescribed the anti-convulsant drug, Epilim, from the age of seven.

Although he became mentally retarded, and was unable to look after himself or communicate properly, doctors never suspected that the drug was to blame.

Yesterday, he described his feeling of being reborn after the drug was withdrawn when he was referred for specialist treatment in hospital.

"I am learning something new every day. It was as if I was living in some sort of fuzzy cloud," he said.

"I wanted to tell everybody I was the same on the inside, but I could not get the message across. It was like being locked inside my own head with no way out and no way to tell anyone what I was feeling."

His experience triggered calls yesterday from the British Epilepsy Association for improved treatment for Britain's 420,000 victims of the neurological disorder.

Philip Lee, the director, said Epilim was a "very powerful drug" for a "very complicated condition" and although there were newer drugs, few doctors were aware of them.

"A large number of GPs frankly don't know much about the condition. If the patient and the GP are unaware and the consultant is not too familiar with it, is it any wonder that a patient can go for years and years without any change to their treatment?"

Mr Pierce, 31, who lives in Chester with his mother and stepfather and has two brothers and a sister who are university graduates, has now begun to rebuild his life but is still acquiring knowledge and social skills as if he were a boy. He has just passed a GCSE in English.

It was only when his family read about an operation to cure epilepsy and referred him to the Walton hospital in Liverpool, that doctors discovered the true cause of his difficulties. While running a series of tests they took him off the drug and his family witnessed a transformation. His mother, Diane, said: "We are celebrating but at the same time we are appalled. All the time there was this intelligence and ability but because of the side effects of the drug, it could not show. It is like someone has suddenly switched on the lights after a lifetime of darkness."

She added: "We are thinking, `Thank God we found out now and not when he was 50'. But we are also angry that all these years have passed, a huge chunk of Nick's life, before he has started to wake up and begin to learn."

For her son, the recovery of normal awareness has brought new anxieties.

He said: "I have started to worry a lot. I am concerned about myself because I realise how I have got to get myself into gear and catch up."

Mr Pierce is believed to have suffered a rare reaction to the drug which left him with mental disabilities. Dr Stephen Brown, an epilepsy specialist, said: "It is possible to have an idiosyncratic reaction to Epilim. It is very rare but it can happen. Fortunately it is reversible and it is something we ought to look out for in sufferers. Epilim is the most effective and widely used treatment for epilepsy and if some sufferers were taken off Epilim it would kill them. However, this is clearly not the case here."

Comments